Own goal

2019-03-07 01:11:12

By Michael Day A HOST of side effects associated with treatments for HIV infection could occur because the drugs damage mitochondria, the energy-producing structures in our cells. Earlier this year French doctors linked a rare but fatal childhood neurodegenerative illness caused by defective mitochondria to exposure to the drugs AZT and 3TC while still in the womb and during or shortly after birth (New Scientist, 26 June, p 4). Now Dutch AIDS specialists claim that several other side effects may be explained by these drugs’ ability to block the production of mitochondrial DNA. Both AZT and 3TC are nucleoside reverse transcriptase inhibitors (NRTIs), which disable a key viral enzyme by mimicking one of the nucleosides that makes up the genetic code. Many people being treated for HIV infection undergo a redistribution of body fat which can cause unsightly hump-like deposits and abnormal levels of fats in the blood. Most doctors have blamed this effect, called lipodystrophy, on a newer class of drugs called protease inhibitors. But lipodystrophy has also shown up in patients who haven’t taken these drugs. The common factor is that all have taken NRTIs, says Kees Brinkman of the Onze Lieve Vrouwe hospital in Amsterdam. The layer of fat-storing cells directly beneath the skin, which wastes away in people with lipodystrophy, is loaded with mitochondria, says Brinkman. In a paper in The Lancet (vol 354, p 1112), he and his colleagues add that other common side effects of NRTIs, such as nerve and muscle damage, pancreatitis and decreased production of blood cells, all resemble conditions caused by inherited mitochondrial diseases. “I strongly believe that NRTIs are much more toxic than we considered previously,